Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 101, NWS Little Rock, AR

June 20, 20084 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 20, 2008, 10:34 AM CDT for 4 counties in Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 10:34 AM CDT (15:34 UTC)
Expired
Jun 20, 2008, 1:00 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Baxter County, AR, Fulton County, AR, Izard County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 154 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 201536
FFWLZK
ARC005-049-065-137-201800-
/O.NEW.KLZK.FF.W.0101.080620T1534Z-080620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 AM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAXTER COUNTY IN NORTH CENTRAL ARKANSAS
  SOUTHWESTERN FULTON COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS
  EXTREME NORTH CENTRAL STONE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 100 PM CDT

* AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED DEVELOPING SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
  OF NORTH CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS...
  MOVING EASTWARD...WILL AFFECT AREAS RECENTLY SATURATED TO HEAVY
  RAINFALL THIS MORNING...AND WILL CONTRIBUTE TO THE FLASH FLOODING
  POTENTIAL.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3636 9205 3623 9172 3601 9181 3608 9218
      3613 9239 3634 9236
TIME...MOT...LOC 1534Z 278DEG 6KT 3623 9214

$$

55
2 follow-up statements
000 
WGUS74 KLZK 201630
FFSLZK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1128 AM CDT FRI JUN 20 2008

ARC005-049-065-137-201800-
/O.CON.KLZK.FF.W.0101.000000T0000Z-080620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON AR-STONE AR-BAXTER AR-IZARD AR-
1129 AM CDT FRI JUN 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHERN IZARD...CENTRAL BAXTER...EXTREME NORTH CENTRAL STONE AND
SOUTHWESTERN FULTON COUNTIES...

AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY 
RAINFALL...ACROSS THE WARNED AREA. THROUGH 1230 PM...MODERATE TO 
HEAVY RAINFALL IS EXPECTED ACROSS AREAS FROM NEAR NORFOLK...TO WILD 
CHERRY...TO FRANKLIN.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
OXFORD...AND HORSESHOE BEND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3636 9205 3623 9172 3601 9181 3608 9218
      3613 9239 3634 9236
TIME...MOT...LOC 1628Z 278DEG 6KT 3621 9206

$$

55
000 
WGUS74 KLZK 201724
FFSLZK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1223 PM CDT FRI JUN 20 2008

ARC005-049-065-137-201800-
/O.CON.KLZK.FF.W.0101.000000T0000Z-080620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON AR-STONE AR-BAXTER AR-IZARD AR-
1223 PM CDT FRI JUN 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHERN IZARD...CENTRAL BAXTER...EXTREME NORTH CENTRAL STONE AND
SOUTHWESTERN FULTON COUNTIES...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS...DECREASING IN INTENSITY ACROSS 
PORTIONS OF NORTH CENTRAL AND NORTHEAST ARKANSAS...AS THEY MOVED 
EAST AT 20 MPH.  HOWEVER...RUNOFF FROM PREVIOUS RAINFALL WILL 
CONTRIBUTE TO THE FLOODING POTENTIAL ACROSS THE WARNED 
AREA...DURING THE EARLY AFTERNOON HOURS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HORSESHOE BEND AND FRANKLIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3636 9205 3623 9172 3601 9181 3608 9218
      3613 9239 3634 9236
TIME...MOT...LOC 1723Z 278DEG 6KT 3620 9195

$$

55

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:42 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 20, 3:42 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 AM CDT FRI JUN 20 2008

.SHORT TERM...TODAY THROUGH MONDAY
NORTHWEST FLOW WILL CONTINUE OVER THE STATE TO START THE SHORT
TERM. ON THE EARLY MORNING WEATHER MAP...HIGH PRESSURE WAS
LOCATED OVER THE WESTERN UNITED STATES. MEANWHILE...LOW PRESSURE
DOMINATED THE EASTERN PART OF THE COUNTRY. THIS HAS KEPT THE MAIN
CONVECTIVE ACTIVITY TO OUR WEST OVER THE PLAIN STATES THE LAST
SEVERAL DAYS.

CURRENTLY...STORMS CONTINUED OVER CENTRAL TEXAS...IN ASSOCIATION
WITH AN MCS MOVING ACROSS THE REGION. ALSO...SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE OVER NORTHERN OKLAHOMA AND ALONG THE
ARKANSAS/MISSOURI BORDER. A CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS THE CWA ON FRIDAY INTO FRIDAY NIGHT.

THE SYSTEM WILL MOVE EAST OF THE STATE BY SATURDAY...ALLOWING DRY
WEATHER TO RETURN FOR THE WEEKEND. KEPT FORECAST DRY FOR SATURDAY AND
SUNDAY.

TEMPERATURES WILL BE BELOW NORMAL ON FRIDAY AS SYSTEM MOVES ACROSS
THE STATE AND IAN NCREASE IN CLOUD COVER REDUCES WARMING.
TEMPERATURES WILL WARM SLIGHTLY FOR THE WEEKEND...BUT ARE STILL
EXPECTED TO BE AT OR SLIGHTLY BELOW NORMAL.

&&

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY
UPPER FLOW WILL CONTINUE TO BRING SHORT WAVES OF ENERGY IN WEAK FLOW
FROM THE NORTHWEST. FEATURES ARE DIFFICULT TO TIME UNTIL THE LAST
DAY WHEN A DEEPER DENT WILL BE MADE IN THE RIDGE. THE SURFACE WILL
SEE A JUMBLED MESS OF WEAK BOUNDARIES AND WITHOUT ANY ORGANIZED
PATTERN TO THE INSTABILITY...SO LEFT DAY ONE OF THE LONG TERM DRY
WITH SMALL POPS FOR THE REST. TEMPERATURES WILL BE SLIGHTLY BELOW OR
AT NORMAL FOR HIGHS AND LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     85  64  87  64 /  40  30  20  10
CAMDEN AR         86  66  87  65 /  40  30  20  10
HARRISON AR       82  62  84  62 /  40  30  10  10
HOT SPRINGS AR    86  65  87  64 /  40  30  20  10
LITTLE ROCK   AR  87  68  87  66 /  40  30  20  10
MONTICELLO AR     88  69  88  68 /  40  40  30  10
MOUNT IDA AR      85  63  86  62 /  40  30  10  10
MOUNTAIN HOME AR  82  62  86  61 /  40  30  10  10
NEWPORT AR        85  66  87  66 /  40  30  20  10
PINE BLUFF AR     88  69  88  67 /  40  30  20  10
RUSSELLVILLE AR   85  65  86  63 /  40  30  10  10
SEARCY AR         86  66  87  66 /  40  30  20  10
STUTTGART AR      87  69  88  68 /  40  40  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...60 / LONG TERM...32
Hazardous weather outlook, Jun 20, 5:00 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUN 20 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTH AND WEST
ARKANSAS THIS MORNING. THEN...WITH DAYTIME HEATING AND INSTABILITY
ALREADY IN THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE FORECAST AREA...ALTHOUGH NO ORGANIZED
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ENDING SATURDAY
MORNING...THEN DRY WEATHER WILL FOLLOW FROM SATURDAY AFTERNOON
THROUGH THE DAYLIGHT HOURS TUESDAY. ISOLATED STORMS CANNOT BE RULED
OUT DURING THE SHORT DRY PERIOD ON ACCOUNT OF MORE ABUNDANT HEATING
AVAILABLE EACH AFTERNOON. A WEAK SURFACE FRONT WILL APPROACH FOR
TUESDAY NIGHT...BRINGING SMALL CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

32

In the hours before

Special weather statement, Jun 20, 8:10 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
810 AM CDT FRI JUN 20 2008

ARZ037>039-041-201345-
MONTGOMERY-PERRY-SCOTT-YELL-
810 AM CDT FRI JUN 20 2008

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY...PERRY...SCOTT AND YELL
COUNTIES UNTIL 845 AM CDT...

AT 804 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
MUDDY CREEK WMA TO 11 MILES NORTHWEST OF ODEN...MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE BLUFFTON...BIG BRUSHY RECREATION
AREA...FOURCHE VALLEY...PLEASANT HILL...BLOWOUT MOUNTAIN SCENIC
AREA...BRIGGSVILLE...BLOWOUT MOUNTAIN AND CHULA.

55

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:34 PM CDTSevere Thunderstorm WarningLZKVan Buren41 min
Jun 20, 5:06 PM CDTSevere Thunderstorm WarningLZKCleburne, Van Buren39 min

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.